Minnesota, 2009

Hail in Minnesota, July 21, 2009

July 21, 2009 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced large hail in Cottonwood and Jackson Counties of southwest Minnesota on the early afternoon of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Cottonwood and Jackson Counties of southwest Minnesota on the early afternoon of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE JUL 21 2009

.DISCUSSION...
UPPER TROF ALONG I29 ATTM WITH SCT RW- AHEAD OF IT. WL NEED TO KEEP
CHC IN E OF I29 THRU MID MORN. PLENTY OF CLOUD COVER AHEAD OF THIS
TROF WITH LOW CLOUDS AND FOG FORMING W OF I29 AHEAD OF SFC FNT. WL
HAVE QUITE A BIT OF CLOUD COVER EARLY THIS MORN WITH FOG AND STRATUS
BURING OFF FARILY QUICKLY W OF I29. CLOUDS WL BE SLOWER TO CLR E OF
I29...BUT SHUD BREAK UP AS LOWER LEVEL DRIER AIR MOVES IN BEHIND SFC
FNT. NOT SURE IF ANY TRW WL REDEVELOP THIS AFTN ACRS FAR ERN CWA.
NAM SOUNDINGS STILL UNSTABLE...WHILE GFS SOUNDINGS SHOW MORE OF A
MID LEVEL CAP THERE THIS AFTN. IF CAP IS NOT IN PLACE...CUD SEE A
FEW STORMS DEVELOP WITH SFC HEATING LATER IN THE AFTN NR SFC FNT. SO
WL KEEP SMALL POPS IN THERE THRU THE DAY. WARMERST TEMPS SHUD BE
ACRS THE W TODAY WITH 70S EAST.

QUIET ACRS CWA TONIGHT AND WITH LIGHT WNDS...TEMPS SHUD FALL INTO
THE 50S. WEAK FNT SAGS SWD ACRS CWA ON WED. DECENT INSTABIL ACRS SRN
CWA IN THE AFTN EVEN THO LOW LEVEL CONVERGENCE NOT ALL THAT
IMPRESSIVE. SFC CAPES AROUND 2000, SO IF CONVECTIVE TEMPS CAN BE
REACHED CUD TRIGGER A FEW STORMS. SHUD GENLY SEE HIGHS IN THE 80S ON
WED WITH A FEW 70S OVR BUFFALO RIDGE.

LOOKS WARMER AND MORE HUMID ON THU AHEAD OF NEXT CDFNT. GFS AND NAM
ARE NOW STRONGER ON THIS S/W AND FNT WHICH IS PROGGED TO SLIDE SE
ACRS CWA LATER THU NITE INTO FRI. GEM IS SLOWER AND NOT AS STRONG.
BEST DYNAMICS DO REMAIN N OF CWA WITH THIS FEATURE...BUT CAN NOT
RULE OUT A LEAST A SMALL CHC OF TRW WITH THIS FEATURE. GFS HAS ITS
TYPICAL TOO WARM IN THE MID LEVELS CAPPING EFFECT THU NITE AND FRI
AND PREFER SLIGHTLY COOLER NAM MID LEVEL TEMPS. IF S/W DIGS A LTL
FURTHER S...THEN CWA CUD HAVE A MUCH BETTER CHC FOR TRW THU NITE AND
FRI MORN. SHUD BE BREEZY BEHIND THIS FEATURE FRI...WITH MAIN SURGE
OF COOLER AIR HOLDING OFF UNTIL FRI NITE AND SAT MAINLY ERN CWA. DID
LOWER TEMPS A FEW DEG ACRS E FRI NITE INTO SAT. GFS HINTING THAT ERN
CWA CUD SEE PLENTY OF CU ON SAT ALONG WITH A FEW INSTABIL RW-/TRW-.
IF CLOUD COVER IS EXTENSIVE ACRS THE E SAT...THEN AREAS E OF I29 MAY
STRUGGLE TO GET OUT OF THE LOWER 70S FOR HIGHS.

&&

.AVIATION...
PATCHY FOG ACROSS THE AREA WILL REDUCE VISIBILITIES TO A QUARTER
MILE OR LESS THROUGH 14Z. FAVORED LOCATIONS FOR FOG WILL BE IN LOW
LYING RIVER VALLEYS.  LOW LYING STRATUS ALONG AND EAST OF A LINE
FROM BROOKINGS TO YANKTON WILL SLOWLY SHIFT EAST THROUGH THE MORNING
AS DRIER AIR FILTERS IN FROM THE NORTHWEST. THE MVFR STRATUS WILL
GRADUALLY ERODE THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 21, 9:18 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT TUE JUL 21 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cottonwood

When
July 21, 12:50 PM CST
Where
Cottonwood County, Windom
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.870, -95.120

Large hail consisted of a few golf ball size stones with most of the hail of smaller size.

Hail, Jackson

When
July 21, 1:10 PM CST
Where
Jackson County, 3.64 mi NE of Miloma
Measured
1 in hail
Reported by
Public
Coordinates
43.780, -95.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190213, 190214.